Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 180, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2000, 10:41 PM CDT for Ellis County, Trego County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 10:41 PM CDT (03:41 UTC)
- Expired
- Jul 18, 2000, 11:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 11:40 PM CDT | Thunderstorm Wind 55 M | Hays, KS | |
| Jul 18, 11:40 PM CDT | Thunderstorm Wind 55 M | Hays, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 190341 SVRDDC KSC051-195-190445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1041 PM CDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 1041 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF WAKEENEY TO 23 MILES SOUTH OF WAKEENEY...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF WAKEENEY TO 17 MILES NORTH OF NESS CITY... MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED ELLIS AT 1110 PM CDT. HAYS...SCHOENCHEN AT 1130 PM CDT. VICTORIA AT 1140 PM CDT. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES. DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3918 10000 3870 10005 3869 9904 3913 9901 && HPOAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 3:15 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT TUE JUL 18 2000 FORECAST CHALLENGES WILL BE TEMPERATURES ON WEDNESDAY AND THEN CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. UPPER AIR ANALYSIS FROM THIS MORNING SHOWED A SHORTWAVE MOVING EAST ACROSS KANSAS AND NEBRASKA. FARTHER WEST, A SPEED MAX WAS ANALYZED AT 250 MB OVER NEVADA/UTAH IN A STRENGTHENING BELT OF UPPER LEVEL WESTERLY FLOW. MODELS HAVING A HARD TIME WITH THIS FEATURE BUT WATER VAPOR LOOP SHOWS IT PROGRESSING INTO THE NORTHERN HIGH PLAINS THIS AFTERNOON. NOT MUCH CONVECTION GOING ON OVER THE FRONT RANGE OF THE ROCKIES AT THIS TIME COMPARED TO YESTERDAY AT THIS TIME. MOST SIGNIFICANT CONVECTION LOCATED OVER NEW MEXICO AHEAD OF A DISTURBANCE THAT HAS BEEN ROTATING AROUND THE UPPER HIGH. 850 MB ANALYSIS SHOWED A LOW PRESSURE SYSTEM OVER WESTERN SOUTH DAKOTA WITH A BAROCLINIC ZONE EXTENDING SOUTHEAST TOWARD THE MID MISSISSIPPI VALLEY. LOW LEVEL MOIST AXIS EXTENDED ALONG THIS BOUNDARY FROM KLBF TO KTOP. THINK THAT THUNDERSTORMS SHOULD STAY TO THE NORTH OF THE CWA TONIGHT WHERE THE BEST LOW LEVEL CONVERGENCE AND MOISTURE IS. HOWEVER, CANNOT TOTALLY RULE OUT WIDELY SCATTERED EVENING STORMS IN THE WEST AND A SLIGHT CHANCE IN THE NORTH LATER TONIGHT. WIDE VARIATION IN THE GUIDANCE TEMPERATURES FOR HIGHS ON WEDNESDAY. ETA/AVN BRING A BOUNDARY SOUTH INTO THE AREA THROUGH THE DAY. THIS WILL BE DEPENDANT ON HOW BIG OF A COMPLEX FORMS AND MOVES ACROSS THE PLAINS TONIGHT. FOR NOW WILL BANK ON THIS NOT BEING A SIGNIFICANT PLAYER AND GO WITH THE WARMER FWC TEMPERATURES. REMAINS OF FRONTAL BOUNDARY THAT PASSED TO OUR SOUTH A FEW DAYS AGO SLOWLY MOVES BACK TO THE NORTH ON WEDNESDAY. WITH CONSIDERABLE LOW LEVEL MOISTURE TO WORK WITH AND THE STRONGER SHORTWAVE NOW OFF THE CALIFORNIA COAST APPROACHING THE REGION, DON'T SEE WHY WE WON'T HAVE A PRETTY GOOD CHANCE FOR THUNDERSTORMS ON WEDNESDAY NIGHT, WITH SOME SEVERE, SIMILAR TO SPC'S SOLUTION. THURSDAY WILL BE COOLER WITH THE BOUNDARY BACK TO OUR SOUTH SO WILL KEEP HIGH TEMPS IN THE 80S. EXTENDED FORECAST GENERAL TREND OF THE MODELS THROUGH SUNDAY IS TO KEEP THE AREA UNDER NORTHWEST FLOW. BEING ABLE TO TIME WHICH DAYS WILL AND WILL NOT HAVE PRECIP THIS FAR OUT ARE ALWAYS A PAIN UNDER THIS REGIME...AND THUS KEEP THE FORECAST AS IS WITH A CHANCE OF STORMS EACH DAY. ALSO WITH THIS PATTERN TEMPERATURES AT OR SLIGHTLY BELOW NORMAL LOOKS TO BE THE WAY TO GO. MODEL SOLUTIONS BEGIN TO DEVIATE TOWARDS MONDAY. THE MRF KEEPS US UNDER NORTHWEST FLOW ALOFT BUT THE ECMWF WANTS TO TRANSITION BACK TO THE UPPER HIGH CENTERED OVER KS WITH THE RIDGE EXTENDING NORTH INTO THE DAKOTAS. GIVEN THAT THE MRF GIVES NO INDICATION UNTIL AT LEAST THURSDAY THAT THE RIDGE WILL EVEN BEGIN TO HEAD EAST...WILL RULE OUT THE ECMWF SOLUTION AT THIS TIME...AND GO WITH A PERSISTENCE FORECAST. WILL ADJUST LOCAL 8 TO 10 DAY FORECAST TO -SLIGHTLY BELOW NORMAL TEMPS- GIVEN NORMALS FOR THE 26TH THROUGH 28TH ARE 93/4 AND 68. ALSO GIVEN THE POSSIBILITIES OF PRECIP EACH DAY AS NORTHWEST FLOW CONTINUES...WILL UP PRECIP TO THE -ABOVE NORMAL- CATEGORY. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/096 065/088 066 006 GCK 067/094 063/087 064 006 EHA 066/095 065/087 067 006 LBL 067/096 064/088 066 006 HYS 067/090 064/085 065 105 VP28 072/098 069/090 070 006 .DDC...NONE. GERARD/SLEIGHTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 49 min |
| Jul 19, 2:11 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 49 min |
| Jul 19, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.